Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 23, 2018, 7:37 AM CDT for Russell County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 7:37 AM CDT (12:37 UTC)
- Expired
- May 23, 2018, 10:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 75 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690
WGUS54 KBMX 231237
FFWBMX
ALC113-231530-
/O.NEW.KBMX.FF.W.0008.180523T1237Z-180523T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
737 AM CDT WED MAY 23 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Northeastern Russell County in southeastern Alabama...
* Until 1030 AM CDT.
* At 735 AM CDT, emergency management reported heavy rain across the
warned area. Two to four inches of rain have already fallen. Flash
flooding is ongoing. Several roads in the Phenix City area are
impassable and a few bridges have water up and over them. The
heaviest rain is now south of Phenix City where possible new
flooding may occur.
* Some locations that will experience flooding include...
Phenix City, Ladonia, Russell County Sports Complex, Seale, Uchee
Creek, Fort Mitchell, Ladonia Sports Complex, Fort Mitchell
Activity Center and Phenix Drag Strip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3228 8492 3225 8518 3247 8515 3247 8506
3251 8506 3251 8500 3248 8499 3246 8500
3242 8496 3241 8498 3239 8497 3238 8499
3238 8497 3237 8499 3236 8498 3233 8501
3230 8494
$$
75What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 23, 7:09 AM CDT, 28 minutes earlier.
Area forecast discussion, May 23, 7:09 AM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 709 AM CDT Wed May 23 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and Tonight. A concentrated area of heavy rainfall fell over Lee County overnight with radar rainfall estimates of 4-6 inches over the far southeast portion of Lee County. This activity was along a low level trof axis and decent convergence enhancing rainfall rates. The low level trof axis is forecast to push slightly southward today, with convergence weakening due to a decrease in low level inflow south of the boundary. Do not expect a repeat of excessive rainfall rates today or tonight, but the areas along and south of I-85 will have the best chance of rain today and tonight. There also appears to be a zone of mid level convergence setting up across west Alabama by early afternoon, so there is a chance of showers and a few thunderstorms for a majority of central Alabama. Better chances for thunderstorm activity today will be west of I-65 where surface temperatures will be warmer. Shower and thunderstorm activity will diminish in areal coverage this evening, but some activity will likely linger overnight south of I-20. 58/rose .LONG TERM... Thursday through Tuesday. High rain chances continue on Thursday as the moist air mass remains in place. The low to mid-level circulation/remnant MCV that has been hanging around the past couple days will initially be over Georgia, but some high-res models retrograde its remnants westward during the day. Drier air will briefly filter in across the far northern/northwest counties. A very stagnant upper-level pattern will be in place across the Southeast and the Gulf throughout the forecast period, as a southern-stream anomalous trough becomes trapped underneath mean ridging in the northern stream. At the surface, low pressure is expected to develop near the Yucatan by the end of the week and lift northward towards the northern Gulf Coast this weekend. NHC's latest outlook indicates a 50% chance that this will become a subtropical or tropical system. The GFS remains an eastern outlier with this system tracking this system along the Florida Peninsula. The ECMWF and its ensembles as well as the Canadian are in better agreement that this system will lift towards the northern Gulf Coast, putting much if not all of Central Alabama in the moist eastern side of the system. Once it moves inland, it is expected to stall out as a cutoff low next week. While wind shear associated with the upper-level trough will probably prevent a strong system from forming, slow-moving tropical depressions and weak tropical storms have historically been heavy rainfall producers. A tropical-like air mass is already in place and deeper tropical moisture will move in by this weekend. Isolated flash flooding will be possible almost any day. Daily high rain chances will have a cumulative effect, and the best chance for more organized flooding will come when 850mb moisture transport associated with the low pressure system arrives by Sunday. There's still plenty of uncertainty regarding rainfall amounts and timing, keeping confidence on the lower end at this time, but it seems prudent to add a mention of flooding to the HWO for the Sunday-Tuesday timeframe. Latest 7-day QPF from WPC indicates 3-6 inch area-average amounts across the area. Low-level wind fields appear too weak to support any tropical tornado threat at this time. 32/Davis && .AVIATION... 12Z TAF Discussion. IFR conds prevail across areas along and east of I-65 where a level trof resides. Conds will improve thru the morning hours and VFR conds expected at all sites by 17z. Showers and embedded tstms have been occurring along the I-85 corridor since 06Z along a low level convergence boundary. The boundary is expected to weaken this morning, but KMGM and KTOI will be in the more favored area for additional shwrs and tstms throughout the day. Elsewhere, sct shwrs expected across Central Alabama, mainly between 17z and 23z. Most of the rain showers should dissipate by 00z. 58/rose && .FIRE WEATHER... A moist pattern is expected over the next seven days and should result in daily rain chances. Patchy fog/low clouds will be possible each morning particularly where rainfall occurs during the prior afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 85 67 86 67 82 / 40 20 40 30 60 Anniston 84 67 85 68 82 / 50 30 60 40 60 Birmingham 85 69 87 69 85 / 40 20 40 30 60 Tuscaloosa 87 69 89 69 86 / 40 30 40 40 60 Calera 83 68 86 68 84 / 50 30 60 40 60 Auburn 80 68 82 68 81 / 70 40 70 40 70 Montgomery 85 69 86 69 85 / 70 40 70 40 70 Troy 83 68 85 68 84 / 70 40 80 40 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 23, 3:46 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 346 AM CDT Wed May 23 2018 ALZ011>015-017>050-241200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 346 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A tropical disturbance moving northward across the Gulf of Mexico is expected to bring heavy rainfall to the Gulf Coast Region late this weekend and into early next week. There is a possibility of localized flash flooding Sunday through Tuesday, mainly across the southern half of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, May 23, 4:44 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 AM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM FLASH FLOOD 3 NW PHENIX CITY 32.50N 85.03W
05/23/2018 RUSSELL AL EMERGENCY MNGR
LAKEWOOD DRIVE AND BRIDGEWATER DRIVE BRIDGES
OVER HOLLAND CREEK OVER-TOPPED DUE TO HEAVY
RAINFALL UPSTREAM.
&&
DAVISLocal storm report, May 23, 6:27 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 AM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM FLASH FLOOD 2 W MONTEREY HEIGHTS 32.51N 85.13W
05/23/2018 LEE AL FIRE DEPT/RESCUE
SOME HOUSES AND CARS ARE FLOODED ALONG LEE
RD 960 IN SMITH STATION, AL.
&&
MWLocal storm report, May 23, 6:37 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 AM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM FLASH FLOOD SMITHS STATION 32.54N 85.10W
05/23/2018 LEE AL FIRE DEPT/RESCUE
NUMEROUS ROADS UNDER WATER (LEE RD 980, LEE
RD 235 OFF 246 AND LEE RD 246 NEAR 242), AND
WASHED OUT ROADS (LEE RD 238). SEVERAL
COLLAPSED BRIDGES (ALONG LEE RD 318 AND AT
LEE RD 687) AND BRIDGES UNDERWATER
(295/293).
&&
MWLocal storm report, May 23, 7:30 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM FLASH FLOOD PHENIX CITY 32.47N 85.00W
05/23/2018 RUSSELL AL EMERGENCY MNGR
MANY ROADS ARE IMPASSABLE AND SEVERAL
BRIDGES ARE UNDERWATER/HAVE WATER RISING UP
OVER THEM, JUST NORTH OF PHENIX CITY.
&&
MWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:22 AM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| May 23, 12:59 AM CDT | Flash Flood Warning | BMX | Lee | 3 hr |
| May 23, 1:27 AM CDT | Areal Flood Advisory | BMX | Russell | 3 hr |
| May 23, 3:12 AM CDT | Flash Flood Warning | BMX | Lee | 6 hr |
| May 23, 4:41 AM CDT | Flash Flood Warning | BMX | Russell | 3 hr |
| May 23, 7:03 AM CDT | Dense Fog Advisory | BMX | Blount, Calhoun, Chambers, Cherokee, Chilton, Clay and 14 more | 117 min |
| May 23, 9:08 AM CDT | Areal Flood Warning | BMX | Lee | 3 hr |
| May 23, 10:51 AM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Elmore | 114 min |
| May 23, 12:38 PM CDT | Special Weather Statement | BMX | Greene | 37 min |
| May 23, 12:43 PM CDT | Special Weather Statement | BMX | Lowndes | 32 min |
| May 23, 1:04 PM CDT | Areal Flood Advisory | BMX | Greene, Hale | 116 min |
| May 23, 1:24 PM CDT | Special Weather Statement | BMX | Hale | 36 min |
| May 23, 1:25 PM CDT | Special Weather Statement | BMX | Sumter | 35 min |
| May 23, 1:46 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 29 min |
| May 23, 1:54 PM CDT | Areal Flood Advisory | BMX | Hale, Tuscaloosa | 2 hr |
| May 23, 2:14 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 2 hr |
| May 23, 2:21 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 39 min |
| May 23, 2:49 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| May 23, 3:42 PM CDT | Special Weather Statement | BMX | Macon | 33 min |
| May 23, 4:32 PM CDT | Special Weather Statement | BMX | Elmore | 28 min |
| May 23, 4:34 PM CDT | Special Weather Statement | BMX | Macon | 26 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.